How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 12050
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

I have a 9 yr old 76lb black lab i, I have a 9yr old 76lbs

Customer Question

I have a 9 yr old 76lb black lab i
JA: I'll do all I can to help. What is wrong with the dog?
Customer: I have a 9yr old 76lbs black lab in good health and very hiper and allergic to some food. I think he got one of my paroxitine. Paxil 30 mg about a hour ago he is a inside with me all the time. Should I give him more food and water to help him digest it. Thanks Greg
JA: Is there anything else the Veterinarian should be aware of about Greg?
Customer: No not that I do of
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 4 months ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today! Please give me a few moments to type my response and I will be right back!

Expert:  Dr. Altman replied 4 months ago.

Unfortunately it sounds like the medication has already left his stomach and is being metabolized. The dose ingested if one tablet was taken is approximately 1 mg/kg

While not as toxic as the tricyclic antidepressants, fatalities and significant morbidity have occurred after paroxetine overdoses. In one retrospective study in dogs, a median dose of 7.7 mg/kg (range: 0.3 – 25.9 mg/kg; n = 5) was associated with clinical signs in overdoses, but no clinical significance could be differentiated from dosages that did not cause clinical signs (Thomas et al. 2012). Another retrospective review in dogs found the following overdoses and associated clinical signs: 1 – 3 mg/kg: vomiting, drooling, and lethargy; >3 mg/kg: agitation and seizures; <4 mg/kg (sustained-release product): sedation, drooling, and vomiting; >4.5 mg/kg (sustained-release product): agitation—no seizures reported from the sustained-release product (Mohammad-Zadeh et al. 2008). There were 222 single agent exposures to paroxetine reported to the ASPCA Animal Poison Control Center (APCC) during 2009-2013. Of the 194 dogs, 33 were symptomatic with lethargy (36%) and vomiting (18%) being the most common.

So according to the above expecting to see vomiting, drooling, lethargy are the most typical symptoms. But if you re seeing agitation I worry he is hyper sensitive to this medication and I would advise a veterinary er to counteract the effects and hopefully stop further progression of symptoms. I would err on the side of caution and not advise home therapy as he is already clinical and a veterinary er can give medications to symptomatically treat the agitation he is experiencing

Please let me know how else I can assist you both tonight, again I would advise a veterinary er tonight and not treat at home as his symptoms are likely going to escalate if it has only been an hour since possible ingestion

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION at the top of your screen (I am not compensated in any other way). Bonuses are always welcome. Thank you

Expert:  Dr. Altman replied 4 months ago.

I am glad you were able to view my responses. I am online another 20 minutes if I can be of any further assistance tonight

Customer: replied 4 months ago.
There no re clinics is there anything I can do. Or just watch him till morning
Expert:  Dr. Altman replied 4 months ago.

Unfortunately there are no home therapies. I would contact your regular veterinary clinic to find out what they recommend in case of emergency.

If you are able to get him to drink (in moderation) without vomiting then that can help potentially to dilute the effects as well as leash walks to help it process through more rapidly

Expert:  Dr. Altman replied 4 months ago.

Good evening, I wanted to check in on your dog to see how he was doing after our conversation yesterday? I would love an update when you are able.

Please let me know if I can be of any further assistance to you both today

If the information I have provided was helpful I would be grateful if you would rate our chat with the stars at the top of the screen so I am compensated for my time. Thank you and best of luck to you both, truly!